Forum

Can steroids make you feel worse??

Hi - I’ve just had IV steroids - first time since diagnosis - and I feel really rotten. My relapse symptoms have got worse and I’m wiped out like never before. Wondering if it is bad relapse doing its thing or if I’m reacting to treatment - a bit scary :confused: thought I might wake up feeling a bit better but just got worse. would be great to hear any experiences Thanks

Hi

I’m new to this whole thing I was diagnosed back in November and I’ve had oral steroids twice I found that I couldn’t sleep, felt sick and just felt awful for a few days but I could see properly (the problem they were treating) and after a few days I was symptom free and back to feeling like a human being! I hope that you find that after a few days you feel better!

Sorry can’t really comment on whether they might make you feel worse, can only go on my experience. Personally I don’t like being on them have had them 3 times and they always make me bunged up, and with poor vision. If you are concerned then it might be wise to get in contact with your MS nurse or the society’s helpline.

Hello BeccaT If you feel you can wait until Monday, then ring your MS nurse/gp then. Or you could ring the 111 NHS non emergency number for advice. I always find them efficient in relation to my husband and his health needs. Good luck, hope things improve soon x

Hi BeccaT

I have had the oral steroid treatment a few times and I find they do wipe me out for a little while, maybe from day two/three of taking them until a couple of days after finishing the five day course. They also make my mind race in a way that is hard to explain.

It’s disappointing when other people say they feel fantastic when they take them. However, I do feel quite a bit better after the course is finished. I hope reading this reassures you. We’re not all the same but you are not alone. Sue x

(Should have said, experienced the same effect from the IV steroids!)

I had a weeks course of steroids with my last relapse felt great while taking them with all symptoms more or less going. I crashed the day after finishing them and it took me nine months to recover…Steriods or just the relapse? It’s anyone guess. One thing for certain I won’t be so keen if I’m offered them again. Sorry I can’t remember name or dosage but the emergency Doctor who came to see me didn’t believe I’d had such a large dose till he was shown the empty bottle. I am told that years ago people were weaned off them but this isn’t felt necessary these days. Jan

Yes, yes, yes! Feel ok whilst taking them - first night is normally the worst - I once went 36 hours without sleep as I was that wired. I then have a really bad crash. Normally starts about a day and a half after finishing the course (oral or IV) characterised by awful pain in my neck and shoulders (I remember once being unable to lift my head off my pillow) and just generally feeling dreadful. Spaced out. No interest in anything. Don’t even want to talk. I don’t feel right for a week or so after finishing the course. I don’t feel they’ve ever really helped me either. Just made me fat.

1 Like

Thanks everyone - a mixed bag! Just had another 2 hours in bed and feel a little less tired but symptoms no better - maybe got a virus or maybe it’s ‘just’ ms doing what it does. I’ve got a lot to learn, I’m sure - but appreciate not being alone xxx

I had the same same streoid axperience as you did - was on them for about 3 months, no improvement conc Ms but hated every minute while being on them…and felt ill - much better when when I stopped.

Don’t panic - it is early days. Steroids always feel to me like a bit of an assault on the system, and the associated sleeplessness does not help. They are very powerful drugs, and are more of a sledge-hammer than a precision scalpel, but there is nothing like them to wrestle an MS flare into submission. Hang on in there while they do their stuff. I hope that you notice improvements soon.

Alison

IV steroids will wack you. I have had them a few times over the years and usually same effects. Brain turns to mush, cannot concentrate or form coherent thoughts. Feel exhausted but not tired and am totally wired. Talk absolute nonsense for a week. Worst effects usually pass a couple of days after stopping treatment.

Hi BeccaT

The first IV steroids made me feel fantastic I put on weight and was great the second lot no difference then tried oral ones. I lay awake for two days but then felt better had them couple of time since but no benefits. Hope your feeling a bit better. I didn’t get up untill 3:00pm this afternoon and am better for the sleep.

Have a good weekend

Don